Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 7, NWS Corpus Christi, TX

May 22, 2017Calhoun County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 22, 2017, 4:13 AM CDT for Calhoun County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2017, 4:13 AM CDT (09:13 UTC)
Expired
May 22, 2017, 7:15 AM CDT
In force
3 hr
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Calhoun County, TX

The radar

The Corpus Christi radar (KCRP), 125 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 7:00 AM CDTHEAVY RAIN 4.45 E Seadrift, TX24 HR REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2241 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS54 KCRP 220913
FFWCRP
TXC057-221215-
/O.NEW.KCRP.FF.W.0007.170522T0913Z-170522T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Corpus Christi TX
413 AM CDT MON MAY 22 2017

The National Weather Service in Corpus Christi has issued a

* Flash Flood Warning for...
  Central Calhoun County in south Texas...

* Until 715 AM CDT

* At 412 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen within the past 90 minutes. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Port Oconnor and Matagorda Island State Park. 

Additional rainfall amounts of one inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2831 9633 2822 9658 2839 9672 2847 9652
      2848 9652 2849 9651 2850 9647 2847 9642
      2846 9642 2846 9641 2845 9640 2840 9637
      2839 9638 2834 9633

$$

Heavener
1 follow-up statement
333 
WGUS74 KCRP 221026
FFSCRP

Flash Flood Statement
National Weather Service Corpus Christi TX
526 AM CDT MON MAY 22 2017

TXC057-221215-
/O.CON.KCRP.FF.W.0007.000000T0000Z-170522T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun TX-
526 AM CDT MON MAY 22 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
CENTRAL CALHOUN COUNTY...

At 525 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already 
fallen. Flash flooding, if not already occurring, is expected to 
begin shortly. 

Some locations that will experience flooding include...
Port Oconnor and Matagorda Island State Park. 

Additional rainfall amounts of one to two inches are possible in the 
warned area as the next wave of very heavy rainfall pushes through.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 2831 9633 2822 9658 2839 9672 2847 9652
      2848 9652 2849 9651 2850 9647 2847 9642
      2846 9642 2846 9641 2845 9640 2840 9637
      2839 9638 2834 9633

$$

Heavener

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:11 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 22, 1:11 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
111 AM CDT Mon May 22 2017

.DISCUSSION...

Update for 06Z aviation cycle.

&&

.AVIATION...

This morning...MVFR. A majority of the thunderstorm activity
across the region has ceased though there is still a little
cluster of storms just to the north of KCOT that may impact KVCT
within the next 2-3 hours as it pushes eastward. Seeing more
coverage of light rain breaking out across the eastern third of
the region so we keep the VCSH at most terminals. Medium to high
confidence.

Today...MVFR/VFR. Stalled frontal boundary will allow for
scattered storms to develop once again this afternoon across much
of the region. A little unsure of the timing and better location
for storms so hedged more towards a PROB30 rather than TEMPO.
Impacts from heavy rain could drop conditions into the IFR or
lower ranges mostly with visbys. Medium confidence.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    84  72  87  67  85  /  70  40  30  20  10
Victoria          82  68  85  62  84  /  80  50  40  20  10
Laredo            86  71  91  68  87  /  40  20  30  40  10
Alice             85  70  90  66  87  /  70  30  30  20  10
Rockport          81  73  84  69  82  /  70  50  40  20  10
Cotulla           84  68  89  64  87  /  50  20  30  30  10
Kingsville        86  71  90  67  87  /  70  30  30  30  10
Navy Corpus       81  74  85  71  83  /  70  40  30  20  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

GH/77...AVIATION
Hazardous weather outlook, May 21, 5:09 AM CDT, 23 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
509 AM CDT Sun May 21 2017

GMZ230-235-250-255-270-275-TXZ229>234-239>247-221015-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
509 AM CDT Sun May 21 2017

This hazardous weather outlook is for South Texas and the Middle
Texas Coastal Waters.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are expected today and
tonight across South Texas. There is a slight risk of severe
thunderstorms across the Rio Grande Plains and a marginal risk
across the remainder of South Texas. Damaging wind and large hail
will be the primary threat with tornadoes a lower threat.

Heavy rainfall with localized minor flooding will be possible
today and tonight, mainly across interior portions of South
Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected Monday through Tuesday night.
Although a few strong storms are possible on Monday, producing hail
and gusty winds, the main concern will be locally heavy rainfall and
possible flooding. The main concern for flooding will be over the
Victoria Crossroads region and coastal counties, with flooding more
isolated farther west. Non severe thunderstorms are possible on
Tuesday and Tuesday evening.

Small Craft Advisory conditions are possible over the Gulf of Mexico
late Thursday night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today or tonight and
possibly again Monday.

TE/GW

In the hours before

Special weather statement, May 22, 2:16 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
216 AM CDT MON MAY 22 2017

TXZ247-220800-
Calhoun-
216 AM CDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CALHOUN COUNTY...

At 215 AM CDT, a strong thunderstorm was located over Matagorda
Island State Park, or near Port Oconnor, moving northeast at 5 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Port Oconnor, Matagorda Island State Park and Indianola.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2825 9642 2833 9660 2848 9655 2848 9653
      2847 9652 2849 9651 2850 9648 2851 9650
      2849 9652 2849 9655 2854 9653 2845 9640
      2840 9637 2840 9638 2839 9639 2835 9633
TIME...MOT...LOC 0715Z 207DEG 5KT 2836 9648

Heavener
Special weather statement, May 22, 2:39 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
239 AM CDT MON MAY 22 2017

TXZ230-231-220830-
Live Oak-McMullen-
239 AM CDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCMULLEN AND
NORTHWESTERN LIVE OAK COUNTIES...

At 239 AM CDT, a strong thunderstorm was located 7 miles west of
Cross, or 10 miles northwest of Tilden, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Choke Canyon, Tilden, Calliham, Cross, Crowther, Simmons and
Whitsett.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2867 9820 2832 9830 2849 9879 2864 9876
      2864 9834 2861 9833 2867 9826
TIME...MOT...LOC 0739Z 277DEG 32KT 2858 9866

Heavener
Special weather statement, May 22, 3:08 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
308 AM CDT MON MAY 22 2017

TXZ234-220900-
Victoria-
308 AM CDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VICTORIA COUNTY...

At 307 AM CDT, a strong thunderstorm was located over Nursery, or 8
miles northwest of Victoria, moving north at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Victoria, Fordtran, Victoria Detar Hospital North, Victoria Mall and
Nursery.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2910 9697 2906 9694 2904 9689 2882 9699
      2886 9719 2896 9718 2910 9698
TIME...MOT...LOC 0807Z 193DEG 12KT 2892 9708

Heavener
Special weather statement, May 22, 4:01 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
401 AM CDT MON MAY 22 2017

TXZ234-220945-
Victoria-
401 AM CDT MON MAY 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL VICTORIA COUNTY...

At 401 AM CDT, a strong thunderstorm was located near Salem, or 12
miles north of Victoria, moving northeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fordtran and Salem.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2906 9694 2902 9683 2898 9681 2890 9694
      2902 9708 2905 9706 2910 9698
TIME...MOT...LOC 0901Z 225DEG 12KT 2901 9696

Heavener

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:08 PM CDTSpecial Weather StatementCRPWebb37 min
May 21, 7:30 PM CDTSevere Thunderstorm WarningCRPWebb45 min
May 21, 8:19 PM CDTSevere Thunderstorm WarningCRPWebb30 min
May 21, 8:50 PM CDTAreal Flood WarningCRPWebb3 hr
May 21, 8:56 PM CDTRiver Flood WarningCRPWebb47 hr
May 22, 2:16 AM CDTSpecial Weather StatementCRPCalhoun44 min
May 22, 2:25 AM CDTSpecial Marine WarningCRP35 min
May 22, 2:39 AM CDTSpecial Weather StatementCRPMcMullen51 min
May 22, 3:08 AM CDTSpecial Weather StatementCRPVictoria52 min
May 22, 3:26 AM CDTSpecial Marine WarningCRP49 min
May 22, 4:01 AM CDTSpecial Weather StatementCRPVictoria44 min
May 22, 4:30 AM CDTSpecial Weather StatementCRPCalhoun45 min
May 22, 5:03 AM CDTSpecial Marine WarningCRP42 min
May 22, 5:17 AM CDTSpecial Weather StatementCRPCalhoun58 min
May 22, 6:45 AM CDTSpecial Marine WarningCRP30 min
May 22, 7:34 AM CDTSpecial Marine WarningCRP56 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.